Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Tucson, AZ

April 19, 2014Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Apr 19, 2014, 2:17 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2014, 2:17 PM MST (21:17 UTC)
Expired
Apr 19, 2014, 2:45 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS55 KTWC 192117
SVRTWC
AZC003-192145-
/O.NEW.KTWC.SV.W.0001.140419T2117Z-140419T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST SAT APR 19 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 245 PM MST

* AT 211 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DOUGLAS...AND MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BISBEE-DOUGLAS AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3133 10976 3157 10951 3146 10925 3134 10944
TIME...MOT...LOC 2116Z 218DEG 7KT 3139 10950

$$

GL
2 follow-up statements
733 
WWUS55 KTWC 192134
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST SAT APR 19 2014

AZC003-192145-
/O.CON.KTWC.SV.W.0001.000000T0000Z-140419T2145Z/
COCHISE AZ-
234 PM MST SAT APR 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF DOUGLAS...MOVING
NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3133 10976 3157 10951 3146 10925 3134 10944
TIME...MOT...LOC 2134Z 218DEG 7KT 3142 10947

$$

GL
544 
WWUS55 KTWC 192143
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST SAT APR 19 2014

AZC003-192153-
/O.EXP.KTWC.SV.W.0001.000000T0000Z-140419T2145Z/
COCHISE AZ-
243 PM MST SAT APR 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 245 PM MST...

THE SEVERE THUNDERSTORM IN THE DOUGLAS AREA HAS WEAKENED BELOW 
SEVERE THRESHOLDS...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE. 

LAT...LON 3133 10976 3157 10951 3146 10925 3134 10944
TIME...MOT...LOC 2143Z 218DEG 7KT 3143 10946

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 9:30 AM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 19, 9:30 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST SAT APR 19 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM JUST EAST OF ROCKY POINT MEXICO
THIS MORNING WILL MOVE ACROSS THE AREA TODAY INTO EARLY SUNDAY. THIS
SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.
AFTER SEASONAL TEMPERATURES TODAY...A STRONG WARMING TREND WILL
BEGIN SUNDAY AND CONTINUE INTO THE FIRST PART OF THE NEW WORK WEEK.

&&

.DISCUSSION...RAN OUT A QUICK UP TO THE FORECAST AROUND 8 AM TO
INCREASE POPS AND MADE SOME MODIFICATIONS TO THE QPF VALUES FOR
TODAY. RADAR SHOWED SCATTERED SHOWERS/ISOLATED THUNDER FROM TUCSON
WEST...WHICH IS CLOSER TO THE UPPER LOW..WITH ISOLATED COVERAGE
ACROSS EASTERN ZONES. EXPECTED AREAL COVERAGE EAST TO INCREASE THIS
AFTERNOON. ALL OF THIS IS ASSOCIATED WITH AN UPPER LOW THAT WAS
CENTERED JUST E OF ROCKY POINT AS OF 9 AM. PRECIPITABLE WATER VALUES
WERE IN 0.65"-0.80" RANGE WHICH IS 2 STANDARD DEVIATIONS ABOVE
NORMAL FOR APRIL. SO THERE IS THE THREAT FOR BRIEF LOCALIZED
MODERATE RAINERS WITH STRONGEST STORMS ALONG WITH WIND GUSTS UP TO
35-40 MPH. HIGHS TODAY WILL BE TRICKY DEPENDING ON IF AN AREA
GETS RAIN VERSUS NOT. THE OFFICIAL FORECAST HIGHS FOR TODAY MAY BE A
DEGREE OR TWO TOO WARM BUT FOR NOW WILL LEAVE THEM AS IS.

UPPER LOW TO PULL OUT OF THE AREA LATE TONIGHT WITH SHOWERS ENDING
FROM WEST TO EAST. HOWEVER...THERE WILL BE A FEW LINGERING SHOWERS
NEAR AZ/NM BORDER AROUND SUNRISE.

RESIDUAL MOISTURE ON EASTER SUNDAY COMBINED WITH DAYTIME HEATING
WILL RESULT IN A SLIGHT CHANCE OF MAINLY MOUNTAIN SHOWERS.

&&

.AVIATION...AN UPPER LEVEL LOW JUST E OF ROCKY POINT MEXICO WILL
MOVE ACROSS SRN AZ/NRN SONORA MX TODAY INTO TONIGHT. THIS SYSTEM
WILL PRODUCE SCTD -SHRA/ISOLD -TRSA WITH CLOUD DECKS MAINLY ABV
10KFT AGL. SOME OF THE STRONGEST STORMS MAY PRODUCE WIND GUSTS UP TO
35 KTS AND LCLZD NR MVFR CONDS. AWAY FROM STORMS...EXPECT NORMAL
DIURNAL WIND PATTERNS WITH SPEEDS MOSTLY LESS THAN 10 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW JUST EAST OF ROCKY POINT MEXICO
WILL MOVE ACROSS SOUTHERN ARIZONA TODAY THROUGH EARLY SUNDAY. ENOUGH
MOISTURE IS PRESENT WITH THIS SYSTEM FOR SCATTERED SHOWERS WITH
ISOLATED THUNDERSTORMS...WITH THE BEST THREAT FOR THE MOUNTAINS.
RAINFALL AMOUNTS ARE EXPECTED TO BE LIGHT FOR MOST VALLEY AND DESERT
LOCATIONS. MOUNTAIN PRECIPITATION GENERALLY AROUND A QUARTER TO
PERHAPS A THIRD OF AN INCH. THE MAIN CONCERN WILL BE THE POTENTIAL
FOR GUSTY AND ERRATIC WINDS ASSOCIATED WITH THE SHOWERS AND
THUNDERSTORMS. A FEW SHOWERS COULD LINGER NEAR THE NEW MEXICO BORDER
ON SUNDAY WITH A RETURN TO DRY CONDITIONS EARLY NEXT WEEK.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Apr 19, 2:15 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT APR 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 ENE DOUGLAS           31.35N 109.52W
04/19/2014  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1400010

JRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:30 PM MSTSpecial Weather StatementTWCSanta Cruz30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.